Hail, Wilkinson
- When
- April 6, 11:13 AM CST
- Where
- Wilkinson County, 3.64 mi SE of Lessley
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 31.130, -91.380
Wilkinson County emergency management reported quarter sized hail.
A stalled surface boundary was draped over the the northwestern portions of the area during the afternoon hours. In the early afternoon, storms began to develop in response to the improving instability and one dominant cell emerged along the boundary over southwest Mississippi.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LIX wrote it up.
A stalled surface boundary was draped over the the northwestern portions of the area during the afternoon hours. In the early afternoon, storms began to develop in response to the improving instability and one dominant cell emerged along the boundary over southwest Mississippi. At peak intensity, the cell produced quarter sized hail in Wilkinson and Amite county in southwest Mississippi before weakening as it moved off of the boundary to the east-northeast.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Apr 6, 5:35 AM CST, 5 hours 38 minutes earlier.
Area Forecast Discussion National Weather Service New Orleans LA 635 AM CDT Thu Apr 6 2023 ...New AVIATION... .SHORT TERM... (Today through Friday) Issued at 257 AM CDT Thu Apr 6 2023 Starting off with early this morning, recent radar trends illustrate some isolated showers developing generally along the I-10/12 corridor from the Southshore to coastal MS. Not entirely surprised by this development looking at recent HRRR soundings which indicate just enough positive buoyancy lingering aloft from the LCL to the base of the now weakening inversion in the low to mid-levels. Given this, plus a bit more of a deeper SE component of the surface to low-level winds amplifying veering/curvature within this layer typically can squeeze out shallow showers in a moist return flow regime albeit there being very limited overall lift at play. Typical little target of opportunity to apply similar to what was applied yesterday with 15% PoP coverage/mention of isolated showers generally along and north of I-10/12 thru the morning. Otherwise areas of low stratus dominate most of the area looking at obs and GOES-16 night fog products. Can't rule out patchy fog along coastal MS in the morning, draped south and east across coastal SE LA but impacts will remain limited away from advisory criteria. Main story for today will be increased rain chances as what has been mentioned for days now as a front slowly drifts east into our area. How this front interacts and plays out with coverage, storm mode, and associated minor threats will be focused on in this portion of the discussion closely, then we'll transition into Friday where rain and storms are expected to continue so let's dive into it. Recent (by this time, 00Z HREF CAM member runs) continue to confidently indicate the cold front approaching western areas this morning, continuing east through the area throughout the daytime hours. Unfortunately, guidance splits at attempting to depict several scenarios (cells developing ahead of the front, along it, or none at all) that may influence downstream solutions into this evening. Past HRRR trends early this morning have been persistent on targeting pre-frontal cellular development along broad surface curvature (troughing) from south of Vermilion Bay upwards across the Atchafalaya basin. This is subtle, but already analyzed per SPC mesoanalysis surface vorticity, winds and divergence which tells me that initialization is taking this area into account into the model, which is good. This focus for development remains shallow which keeps the activity following the low-level SE flow, but upscale growth deepens with time, ascending into SW mid/upper- level flow helping to "turn" convection more northerly to eventual northeasterly with time (shallow convection = follows dominant SE flow, deeper convection = follows deeper mean flow from the SW causing this "turn"). This eventually meets up with the front to our west, interacting within maximized frontal convergence aiding in mature (deeper) widespread convection to take shape. Region of where this would occur varies from either SW LA to around the Atchafalaya basin anywhere from after daybreak to mid to late morning, potentially reaching western parts of the CWA. Ok, that's one scenario that appears plausible, and will warrant watching how this plays out over the next 4 to 6 hours. Other guidance (namely the HRW NSSL, ARW and FV3) are not initializing this pre-frontal development clear enough, and keep conditions on the drier side this morning as the front, perhaps associated with scattered showers drifts west towards the I-55 corridor late morning into the afternoon hours. By this time, peak diurnal heating takes over combined with a modest zone of frontal lift/convergence in place to ignite thunderstorms along the front, or behind it by frontal upglide thanks to the aforementioned deeper SE sfc to low-level flow. Can't rule out an isolated strong storm or two today either rooted to the boundary but will be a limited risk. One thing to watch for as mentioned yesterday would be the boundary propagation and orientation helping to "slow" anchored updrafts with back building potential meaning, isolated heavier rainfall or localized flash flooding may be a risk, where there could be higher swaths of greater QPF reaching 1-2 or perhaps more inches of rainfall but for now, looks to be very isolated and highly dependent on many downstream factors (boundary location + interactions, degree of destabilization and preemptive convective coverage, etc). Because of this, WPC ERO D1 includes most of the area under a MRGL risk for excessive rainfall. Given the range of scenarios, will likely update the forecast later this morning to reflect recent CAM guidance especially if solutions sway one way or the other requiring an update ahead of time so stay tuned for that. The front continues to sag E/SE overnight going into the early parts of Friday. Meanwhile back to our west, more large-scale response of convection/stratiform rain takes shape within a zone of maximized divergence downstream of a subtle/weak shortwave impulse over NW MX. Within this progressive SW mid-level flow, small impulses/PVA continues to feed along generally parallel to the surface front aiding in plenty of dynamic/frontogenetic ascent to keep showers and storms going. Now, it gets tricky here though (ofcourse) because this is a case where best instability, frontal lift and large-scale lift will have to line up to aid in deeper convection. If the front can outrun the dynamic PVA, we could be stuck with a stratiform, post-frontal mess during the day on Friday with heavy rainfall more collocated with the front to our east or southeast over marine areas. Tricky situation, but above all still has the potential to develop corridors of elevated showers/storms during the day that could drop locally heavy rainfall/flash flooding in areas which warrants the current D2 SLGT ERO. Just be aware as unfortunately, this event has bust potential (and even over-performing potential which my colleagues know I hate that phrase). Just too many variables leading to different scenarios so be aware confidence on exact impacts are low, but want to message the risk given the outlooks as the potential is plausible given the meteorological setup we are in. This will be a type of short-range forecast that will require plenty of updates to catch on small-scale trends. Overall, we can comfortably say expect a wet Friday. && .LONG TERM... (Friday night through Wednesday) Issued at 257 AM CDT Thu Apr 6 2023 Good news as we enter the long-range as guidance has begun to come in better agreement about rain chances this weekend. Previously, the EPS/CMC solutions kept the main lingering impulse over NW MX amplified enough to re-introduce another round of showers/storms Friday night into Saturday aiding in an overall slower solution. Meanwhile, GEFS solutions was not as amplified, pressing the greatest coverage of convection east faster as the progressive SW flow/attendant PVA also presses east to northeast away from the area early Saturday. Yes, this means there is some potential for conditions to dry out going into the afternoon or evening hours, but for now I would count on showers/perhaps a few storms early in the day thru portions of the morning (by taking a blend of solutions). I wouldn't be surprised this does trend quicker however so perhaps we can get away with a drier day than previously thought so stay tuned there. But that's it! High pressure builds in thereafter leading to a drier and warm Sunday through Tuesday time-frame. Hate to be the bearer of bad news but long-range guidance gets funky by the middle to later part of next week. And by funky, I mean very complicated and anomalous as guidance is depicting lingering mid- level energy to become blocked in a very high amplitude pattern across most of the CONUS. This means a cold-core closed upper-low meanders somewhere across the southern Plains/lower MS valley region. This just smells complicated as the eventual position of the upper-low will mean the difference between cool/cloudy and rainy versus dry and sunny so will advertise a very low confidence forecast for now in this range. Did peak at cluster analysis which unfortunately, ensemble guidance has a tendency to smooth out any potential closed upper-low unless confidence among members is high enough, which it is not right now. Deterministic runs illustrate this potential however, so be aware we'll have to keep an eye on things mid to late-week with a good chance in a changing forecast in the coming days. && .AVIATION... (12Z TAFS) Issued at 626 AM CDT Thu Apr 6 2023 Main focus this morning continues to be patchy areas of low stratus, bringing some intermittent MVFR conditions to a few area terminals. Expecting CIGs to steadily increase mid to late morning with VFR to perhaps some MVFR at times throughout the day. Otherwise, scattered showers are expected to develop with greater coverage across western areas late morning into the afternoon and a front approaches from the west. A few SHRA/TSRA will be possible with heavier storm potential from KBTR to KMCB. Main impacts will be periodic reductions in VIS/CIGs from heavy rain and locally gusty winds. SHRA/TSRA along the front is expected to continue east and southeast to KASD/KMSY/KHUM later this afternoon, but coverage becomes in question by this point. Introduced SHRA/TSRA timed per recent short-range guidance for area terminals, with VCSH/VCTS for areas with less confidence on coverage. KLG && .MARINE... Issued at 257 AM CDT Thu Apr 6 2023 Onshore flow will persist today through late-week into Saturday as a cold front slowly drifts closer to the SE LA coast. Main impacts will be an increase in shower/storm chances with this front with the risk of an isolated strong or severe marine t-storm during this time frame. Otherwise, this front slowly drifts south and east of marine areas late Saturday into Sunday, with high pressure building in thereafter. Conditions become more calm going into early next week, with more shower/storm chances returning mid-week. && .PRELIMINARY POINT TEMPS/POPS... MCB 78 62 69 57 / 70 80 90 90 BTR 83 68 75 62 / 80 80 90 90 ASD 85 70 80 65 / 40 50 80 90 MSY 83 71 77 67 / 50 60 80 90 GPT 80 71 78 66 / 30 30 70 80 PQL 84 70 81 65 / 20 10 60 70 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...None. GM...None. MS...None. GM...None. && SHORT TERM...KLG LONG TERM....KLG AVIATION...KLG MARINE...KLG
Special Weather Statement
National Weather Service New Orleans LA
1136 AM CDT Thu Apr 6 2023
MSZ068-061715-
Wilkinson MS-
1136 AM CDT Thu Apr 6 2023
...A strong thunderstorm will impact portions of western Wilkinson
County through 1215 PM CDT...
At 1136 AM CDT, Doppler radar was tracking a strong thunderstorm near
Fort Adams, or 18 miles east of Simmesport, moving northeast at 15
mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fort Adams.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3132 9142 3124 9123 3100 9140 3100 9163
3104 9156 3107 9157 3110 9161 3124 9156
3124 9154 3122 9153 3123 9148 3128 9149
3129 9147 3132 9146
TIME...MOT...LOC 1636Z 204DEG 11KT 3105 9152
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
MEFFERThe national radar mosaic for the moment the first event began.
2 hail. Local standard time, as filed.
Wilkinson County emergency management reported quarter sized hail.
Gloster police department reported quarter sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2023Every state in 2023This day in weather historyWarnings in Mississippi, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 1096101, 1096102.